Alert archive / Texas / Tornado Warnings in 1995

Tornado Warning 12, NWS Amarillo, TX

May 22, 1995Collingsworth County, Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at May 22, 1995, 6:24 PM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1995, 6:24 PM CDT (23:24 UTC)
Expired
May 22, 1995, 7:30 PM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Collingsworth County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 131 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:18 PM CDTTornado F0Wheeler, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1995-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1995-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 222323
TORAMA
TXC087-483-230030-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT MON MAY 22 1995
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  730 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHERN COLLINGSWORTH COUNTY...SOUTHERN WHEELER COUNTY
 
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS DETECTING A
DEVELOPING TORNADO 5 MILES WEST OF LELA. THE TORNADO WAS MOVING EAST AT
20 MILES AN HOUR.
 
IF YOU LIVE IN A HOME OR APARTMENT...SEEK SHELTER IN THE INNERMOST
PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMENT IF
ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING
DEBRIS WITH CUSHIONS...BLANKETS OR PILLOWS. IF SIRENS GO OFF...DO
NOT RUN OUTSIDE. THE SIRENS MEAN YOU ARE IN DANGER. SEEK SHELTER.
 
IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO.  SEEK SHELTER
IMMEDIATELY IN NEARBY REINFORCED BUILDINGS.  AS A LAST RESORT...
FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 22, 2:46 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 22, 2:46 PM CDT, 3 hours 38 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT MON MAY 22 1995

CAP IS ERODING QUICKLY ACROSS THE EASTERN HALF OF THE PANHANDLE.
CONVECTIVE TEMPERATURE AT AMA WAS 89 FROM THIS MORNING/S RUN.  WE
ARE 88 AS WE SPEAK AT 2PM CDT.  DRYLINE IS JUST EAST OF DHT AND IS
BETWEEN CVS AND AMA.  THE DRYLINE WILL PROBABLY PUSH EAST TO A GUY
TO JUST EAST OF AMA LINE BY SUNSET...BUT THEN IS WILL RETREAT BACK
INTO EASTERN NEW MEXICO BY EARLY MORNING TUESDAY.

ETA SEEMS TO HAVE THE BEST HANDLE OF THE NEXT 24 HOURS...WHILE THE
NGM HAS THE BEST HANDLE ON THE 24 TO 48 HOUR TIME FRAME.

UPPER LOW NOW OVER SOUTHERN CALIFORNIA WILL CONTINUE TO DIG WITH THE
HELP OF THE COUPLING OF THE JETS.  THE ETA DROPS THE LOW SOUTH-
SOUTHEAST FROM IT/S CURRENT POSITION OVER SOUTHEASTERN COLORADO.
THIS SEEMS REASONABLE GIVEN THE STRONG DIVERGENCE ALOFT AND
STRENGTHENING CONVERGENCE JUST ABOVE THE SURFACE DUE TO THE
NOCTURNAL LOW LEVEL JET THAT IS EXPECTED TO DEVELOP TONIGHT.

GIVEN THE ABUNDANT MOISTURE AT SURFACE...A VORT LOBE MOVING OVER THE
PANHANDLES AND A STRONG WIND SHEARED ENVIRONMENT...CAN NOT SEE HOW
THUNDERSTORMS WILL NOT EXPLODE TONIGHT.

THUNDERSTORMS LOOK LIKE AN ALL DAY EVENT ON TUESDAY...WITH THE FRONT
IN THE AREA AND COOLER TEMPERATURES ALOFT...HELPING OUT WITH THE
INSTABILITY.

ANOTHER CONCERN WILL BE HEAVY RAINFALL FOR THE EAST...ESPECAILLY THE
NORTHEAST.  THIS IS WHERE THE NGM COMES IN BETTER.  THE NGM HANDLES
THE DEPTH OF THE COLD AIR BETTER AND IT HANDLES THE OVERDOING EVENT
TUESDAY INTO TUESDAY NIGHT BETTER.  WILL MENTION HEAVY RAINFALL
POSSIBLE FOR THE EASTERN THIRD AND WILL LET LATTER SHIFTS WATCH HOW
THE SITUATION EVOLVES.

TAKING IN ACCOUNT THE ETA MOVEMENT OF THE FRONT FROM THE
NORTH...WILL KEEP THE MUCH COOLER AIR OUT OF THE AREA UNTIL TUESDAY
NIGHT INTO WEDNESDAY.  WILL NOT EXPECT THE FRONT THROUGH AMA UNTIL
TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.

WILL GO ABOVE GUIDANCE TEMPERATURES TONIGHT AND TOMORROW...BUT WILL
STICK CLOSER TO THE NGM NUMBERS FOR THE LATTER PERIODS.

SOME EARLY NUMBERS

DHT 58/75 48/59 46
AMA 61/81 54/63 50

.AMA...NONE.
.OK...NONE.

GOEHRING

In the hours before

Special weather statement, May 22, 12:46 PM CDT, 5 hours 38 minutes before
OKZ001>003-TXZ001>026-230500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON MAY 22 1995

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
TEXAS AND OKLAHOMA PANHANDLES...MAINLY THE EASTERN TWO-
THIRDS...INCLUDING AMARILLO.  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE WESTERN THIRD OF THE PANHANDLES.

A STRONG UPPER LEVEL DISTURBANCE MOVING TOWARD THE PANHANDLES FROM
THE SOUTHWEST U.S. WILL COMBINE WITH A VERY MOIST AND UNSTABLE
ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS MAINLY THIS EVENING AND
TONIGHT.  THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.

ALTHOUGH THE THUNDERSTORMS MAY FORM AS EARLY AS LATE THIS
AFTERNOON DUE TO DAYTIME HEATING...THE TIMING OF THE UPPER LEVEL
DISTURBANCE SUGGESTS THAT MOST OF THE THUNDERSTORM ACTIVITY WILL TAKE
PLACE THIS EVENING AND TONIGHT.

SPOTT"ERS AND EMERGENCY MANAGEMENT PERSONNEL...ESPECIALLY THOSE IN THE
CENTRAL AND EASTERN SECTIONS OF THE PANHANDLES...SHOULD REMAIN ALERT
FOR POSSIBLE ACTIVATION LATER TODAY OR THIS EVENING.

SCHNEIDER
Special weather statement, May 22, 4:52 PM CDT, 1 hour 32 minutes before
OKZ001>003-TXZ001>026-222215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT MON MAY 22 1995

TORNADO WATCH NUMBER 456 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
IN THE TEXAS PANHANDLE...DALLAM...HARTLEY...OLDHAM...DEAF SMITH...
SHERMAN...MOORE...POTTER...RANDALL...PARMER...AND CASTRO. AMARILLO IS
NO LONGER INCLUDED IN THE TORNADO WATCH.

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 456 IN THE
OKLAHOMA PANHANDLE...CIMARRON...TEXAS...AND BEAVER. IN THE TEXAS
PANHANDLE THE FOLLOWING COUNTIES ARE STILL IN THE TORNADO WATCH...
HANSFORD...HUTCHINSON...CARSON...ARMSTRONG...BRISCOE...OCHILTREE...
ROBERTS...GRAY...DONLEY...HALL...LIPSCOMB...HEMPHILL...WHEELER...
COLLINGSWORTH...AND CHILDRESS.

PLEASE STAY TUNED TO YOUR RADIO...TELEVISION...OR NOAA WEATHER RADIO
FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:31 PM CDTSevere Thunderstorm WarningAMAHutchinson29 min
May 22, 3:51 PM CDTSevere Thunderstorm WarningAMAOchiltree69 min
May 22, 3:59 PM CDTTornado WarningAMAHutchinson, Ochiltree46 min
May 22, 4:09 PM CDTTornado WarningAMACarson36 min
May 22, 4:27 PM CDTSevere Thunderstorm WarningAMAGray, Roberts63 min
May 22, 4:53 PM CDTTornado WarningAMAGray67 min
May 22, 5:55 PM CDTSevere Thunderstorm WarningAMAWheeler65 min
May 22, 6:03 PM CDTSevere Thunderstorm WarningAMAGray42 min
May 22, 6:59 PM CDTTornado WarningAMAWheeler61 min

Nearby

Tornado Warnings in Texas, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.